Alert archive / Oregon / High Wind Watches in 2007

High Wind Watch 4, NWS Pendleton, OR

December 1, 20077 counties in Oregon

NWS Pendleton, OR issued this high wind watch at Dec 1, 2007, 12:37 PM PST for 7 counties in Oregon. It took effect at Dec 2, 2007, 12:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 1, 2007, 12:37 PM PST (20:37 UTC)
In effect from
Dec 2, 2007, 12:00 PM PST
Expired
Dec 2, 2007, 5:32 AM PST
In force
Issued by
NWS Pendleton, OR

Counties Gilliam County, OR, Grant County, OR, Morrow County, OR, Umatilla County, OR, Union County, OR, Wallowa County, OR, Wheeler County, OR

The radar

The Pendleton radar (KPDT), 54 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 8.6 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2007-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2007-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this high wind watch went out at Dec 1, 10:15 AM PST, 2 hours 22 minutes earlier.

Area forecast discussion, Dec 1, 10:15 AM PST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1015 AM PST SAT DEC 1 2007

.UPDATE...LIGHT SNOW FALLING OVER FOOTHILLS AND A FEW FLLURRIES OVER
THE BASIN. AN UPPER LEVEL WAVE WITH LIFT AND LOW LEVEL UPSLOPE OVER
THE FOOTHILLS WILL KEEP OCCASIONAL SNOW/FLURRIES OVER THESE AREAS.
REST OF FORECAST FOR TODAY LOOKS GOOD. COONFIELD

&&

PREVIOUS FORECAST...SHORT TERM...TODAY THROUGH SUNDAY NIGHT...SOME
LIGHT SNOW SHOWERS ARE MOVING ACROSS NORTHEAST OREGON THIS MORNING.
THIS IS A RESULT OF SOME WRAP AROUND MOISTURE IN A WEAK CIRCULATION
OVER NE OREGON. ACCUMULATIONS FROM THIS SNOW WILL BE LIGHT AND
GENERALLY ONLY A TRACE TO A HALF INCH. NEXT BIG STORM TO IMPACT THE
PAC NW WILL MOVE INTO THE REGION TONIGHT BRINGING A MIXED VARIETY OF
WINTER PRECIPITATION TO THE CWA. PRECIP IN MOST AREAS WILL BEGIN AS
SNOW... BEGINNING THIS EVENING. THE SNOW WILL CHANGE OVER TO
FREEZING RAIN OR RAIN SOUTH AND EAST OF THE LOWER COLUMBIA BASIN
QUICKLY AS WARMER AIR ALOFT IS PULLED NORTHWARD OVER THE COLD AIR AT
THE SURFACE. FROM THE LOWER COLUMBIA BASIN NORTHWARD AND WESTWARD
THE COLD AIR WILL REMAIN TRAPPED LONGER DUE TO AN EASTERLY PRESSURE
GRADIENT IN THE LOW LEVELS...ESPECIALLY ALONG THE CASCADE EAST
SLOPES... YAKIMA AND KITTITAS VALLEYS AND IN THE COLUMBIA RIVER
GORGE. WILL UPGRADE THE WINTER STORM WATCH TO A WINTER STORM WARNING
FOR ICE AND SNOW ON THE CASCADE EAST SLOPES AND IN THE
YAKIMA/KITTITAS VALLEY AS WELL AS THE COLUMBIA GORGE. IN THE LOWER
COLUMBIA BASIN THERE WILL NOT BE AS MUCH SNOW OR ICE ACCUMULATION TO
WARRANT A WARNING SO WILL ISSUE A WINTER WEATHER ADVISORY THERE FOR
LIGHTER ACCUMULATIONS OF SNOW AND ICE. DAY SHIFT MAY NEED TO EXPAND
THE AREAL COVERAGE OF THESE WARNINGS OR ADVISORIES IF CONDITIONS
CHANGE SUCH THAT THE COLD REMAINS TRAPPED LONGER IN OTHER AREAS AS
WELL.

NEXT CONCERN WILL BE INCREASING WINDS...MAINLY FROM THE BLUE
MOUNTAIN FOOTHILLS SOUTHWARD. SURFACE PRESSURE GRADIENTS WILL
INCREASE TODAY AND THEN MORE SO TONIGHT...ESPECIALLY IN THE GRANDE
RONDE VALLEY. STRONGEST WINDS ARE NOT EXPECTED UNTIL SUNDAY HOWEVER.
A HIGH WIND WATCH IS IN EFFECT FOR THE GRANDE RONDE VALLEY AND FOR
NOW WILL LEAVE IT AS A WATCH. ONCE NEW DATA ARRIVES WILL LIKELY
EITHER UPGRADE IT TO A WARNING OR LOWER IT TO A WIND ADVISORY. MAY
ALSO HAVE TO INCLUDE OTHER AREAS SUCH AS THE BLUE MOUNTAIN FOOTHILLS
OR WALLOWA COUNTY IN EITHER A HIGH WIND OR WIND ADVISORY HIGHLIGHT
FOR SUNDAY AND MONDAY.

TEMPERATURES WILL REMAIN QUITE COLD TODAY...BUT THEN THEY WILL WARM
SIGNIFICANTLY...MAINLY FROM THE LOWER COLUMBIA BASIN SOUTHWARD ONCE
THE WINDS ALOFT MIX OUT THE COLD AIR TRAPPED AT THE SURFACE. COLDER
TEMPERATURES WILL REMAIN CONSIDERABLY LONGER IN THE YAKIMA AND
KITTITAS VALLEYS AS WELL AS THE CASCADE EAST SLOPES AND COLUMBIA
GORGE DUE TO A LOW LEVEL EASTERLY FLOW. MILD AND UNSETTLED
CONDITIONS WILL THEN PERSIST INTO EARLY NEXT WEEK.

.LONG TERM...MONDAY THROUGH FRIDAY. AN INTENSE STORM SYSTEM WILL
CONTINUE TO POUND THE PACNW WITH SHOWERS AND WINDS MONDAY. THE WINDY
SOUTH TO SOUTHWESTERLY WINDS COULD BECOME STRONG ACROSS PORTIONS OF
THE AREA ESPECIALLY NEAR LGD. OTHERWISE BREEZY TO WINDY CONDITIONS
ARE LIKELY INTO TUESDAY AS WELL. SHOWERS WILL PERSIST AND SOME DRY
AIR WILL TRY AND WORK ITS WAY INTO THE REGION BY TUESDAY AFTERNOON.
HOWEVER THE SHOWERS WILL PERSIST AS A SERIES OF DISTURBANCES ARE
FORECAST TO TRACK ACROSS THE AREA WITH THE LAST ONE EXPECTED ON
THURSDAY. THAN COLDER TEMPS ARE LIKELY FOR THE AREA AND BY FRIDAY A
RIDGE OF HIGH PRESSURE ATTEMPTS TO EXPAND INTO WA/OR WITH IMPROVING
CONDITIONS POSSIBLE.

&&

.AVIATION...LIGHT SNOW AND LOW CLOUDS CONTINUE IN THE COLUMBIA
BASIN...BLUE MOUNTAIN FOOTHILLS AND YAKIMA VALLEY CREATING IFR AND
MVFR CEILINGS AND VISIBILITIES THAT SHOULD LAST INTO THIS AFTERNOON
BEFORE SOME IMPROVEMENT TAKES PLACE. ELSEWHERE...LOW END VFR
CONDITIONS SHOULD BE PREVALENT THROUGH THIS EVENING. A STRONG SYSTEM
WILL MOVE INTO THE REGION THIS EVENING BRINGING A WINTERY MIX OF
SNOW AND FREEZING RAIN BEFORE EVENTUALLY SWITCHING OVER TO RAIN
TOMORROW MORNING AND AFTERNOON. WINDS WILL ALSO PICK UP TONIGHT AND
SURFACE WINDS OF 20 KTS WITH GUSTS TO 35 KTS ARE EXPECTED AT ALL TAF
LOCATIONS EXCEPT KDLS. KYKM WILL SEE WINDS OF 15 KTS WITH GUSTS TO
25 KTS. PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  29  26  46  37 /  20  20  60  60
ALW  31  28  46  38 /  20  20  60  60
PSC  31  28  44  36 /  10  20  60  60
YKM  29  21  38  32 /  20  60  70  60
HRI  31  24  46  37 /  10  20  60  60
ELN  27  17  31  30 /  20  70  70  60
RDM  32  25  43  39 /  10  30  60  60
LGD  32  27  35  36 /  20  20  70  60
GCD  32  23  39  35 /  20  20  70  60
DLS  32  27  42  35 /  20  60  70  60

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 12 PM PST
     SUNDAY FOR ORZ044.

     WINTER STORM WARNING FROM 8 PM THIS EVENING TO 4 PM PST SUNDAY
     FOR ORZ041.

     HIGH WIND WATCH FROM SUNDAY MORNING THROUGH MONDAY AFTERNOON
     FOR ORZ049.

WA...WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 12 PM PST
     SUNDAY FOR WAZ028.

     WINTER STORM WARNING FROM 8 PM THIS EVENING TO 4 PM PST SUNDAY
     FOR WAZ024-026-027-501-502.

&&

TI:RYG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
88/97/83
Hazardous weather outlook, Dec 1, 6:25 AM PST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
625 AM PST SAT DEC 1 2007

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-021415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
625 AM PST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
     NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN OF
     OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
     BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

LIGHT SNOW SHOWERS WILL PERSIST OVER NORTHEAST OREGON AND SOUTHEAST
WASHINGTON TODAY WITH GENERALLY A TRACE TO LESS THAN AN INCH OF
ACCUMULATION. STEADY ACCUMULATING SNOW WILL DEVELOP TONIGHT FROM
WEST TO EAST ACROSS THE AREA AS ANOTHER STRONG PACIFIC WEATHER
SYSTEM MOVES INTO THE REGION...WITH WARMER MOIST AIR MOVING UP AND
OVER COLD TRAPPED AIR AT THE SURFACE. AS THE ATMOSPHERE WARMS UP THE
SNOW WILL CHANGE OVER TO SLEET AND FREEZING RAIN LATE AT NIGHT...
MAINLY IN THE COLUMBIA BASIN AND BLUE MOUNTAIN FOOTHILLS SOUTHWARD.
NORTH OF THE LOWER COLUMBIA BASIN THE PRECIPITATION WILL REMAIN AS
ALL SNOW THROUGH THE NIGHT. A WINTER STORM WARNING IS NOW IN EFFECT
FOR THE YAKIMA AND KITTITAS VALLEY AS WELL AS THE EAST SLOPES OF THE
CENTRAL AND SOUTHERN WASHINGTON CASCADES AND THE EAST END OF THE
COLUMBIA RIVER GORGE. HEAVY AMOUNTS OF SNOW...SLEET AND FREEZING
RAIN CAN BE EXPECTED IN THESE AREAS DURING THE NEXT COUPLE DAYS.
PLEASE REFER TO NWS PRODUCT PDXWSWPDT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINTER MIX SUNDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
     NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN OF
     OREGON, WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF
     OREGON, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
     MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM
     COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

STRONG WIND SUNDAY AND MONDAY
     GRANDE RONDE VALLEY

HEAVY AMOUNTS OF A MIXTURE OF SNOW...SLEET AND FREEZING RAIN WITH
SIGNIFICANT ICE ACCUMULATIONS CAN BE EXPECTED ALONG THE EAST SLOPES
OF THE CENTRAL AND SOUTHERN WASHINGTON CASCADES AS WELL AS THE
YAKIMA AND KITTITAS VALLEY AND THE EASTERN COLUMBIA RIVER GORGE ON
SUNDAY. ELSEWHERE THE MIXTURE OF WINTER PRECIPITATION WILL CHANGE
OVER TO ALL RAIN BY SUNDAY AFTERNOON WITH TEMPERATURES WARMING INTO
THE 40S TO LOWER 50S.

THERE IS A POTENTIAL FOR STRONG WINDS OVER PORTIONS OF NORTHEAST
OREGON AS HIGHER WINDS ALOFT MIX DOWN TO THE SURFACE DUE TO VERTICAL
MIXING OF THE ATMOSPHERE AND INCREASE SURFACE PRESSURE GRADIENTS. A
HIGH WIND WATCH REMAINS IN EFFECT FOR THE GRANDE RONDE VALLEY FOR
SUNDAY THROUGH MONDAY. STRONG WINDS OF 40 TO 50 MPH WITH GUSTS TO 70
MPH POSSIBLE THERE IN THE GRANDE RONDE VALLEY...ESPECIALLY NEAR LADD
AND PYLES CANYONS. PLEASE REFER TO NWS PRODUCT PDXNPWPDT FOR MORE
DETAILS.

NOT AS COLD AND UNSETTLED WEATHER CONDITIONS ARE EXPECTED FOR MOST
OF THE COMING WEEK AFTER MONDAY WITH PERIODS OF RAIN SHOWERS AND
HIGHER MOUNTAIN SNOW SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 4:59 AM PSTWinter Storm WarningPDTGilliam, Sherman, Wasco35 hr
Dec 1, 4:59 AM PSTWinter Weather AdvisoryPDTMorrow, Umatilla29 hr
Dec 1, 12:37 PM PSTHigh Wind WarningPDTCrook, Deschutes, Gilliam, Grant, Jefferson, Morrow and 4 more59 hr
Dec 1, 12:37 PM PSTWind AdvisoryPDTGrant, Jefferson, Morrow, Union, Wasco, Wheeler3 days

Nearby

High Wind Watches in Oregon, 2007Every high wind watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.